Minnesota, 2011

Flooding in Minnesota, April 11 to 22, 2011

April 11 to 22, 2011 · NWS DLH · 2 events in 2 counties and zones

A combination of snow melt and rainfall resulted in the upper Mississippi River rising to just over flood stage at Fort Ripley and Aitkin throughout April 2011.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A combination of snow melt and rainfall resulted in the upper Mississippi River rising to just over flood stage at Fort Ripley and Aitkin throughout April 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 11, 7:20 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Apr 11, 7:20 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
820 PM CDT MON APR 11 2011

.UPDATE...MINOR UPDATE TO TEMPS AND REMOVE EVENING WORDING.

&&

.PREV DISCUSSION... /ISSUED 626 PM CDT MON APR 11 2011/

AVIATION...00Z TAFS.
A SFC RIDGE AXIS WILL MOVE ACROSS THE AREA TONIGHT WITH VFR
CONDITIONS. A COLD FRONT MOVING THROUGH THE DAKOTAS WILL REACH THE
KINL AREA BY 21Z. A FEW SHOWERS MAY ACCOMPANY THE FRONT AS IT
PASSES. A GUSTY SW WIND WILL PRECEDE THE FRONT. CIGS ALONG AND
AHEAD OF THE FRONT WILL BE VFR.

PREV DISCUSSION... /ISSUED 259 PM CDT MON APR 11 2011/

DISCUSSION...
CURRENT SFC ANALYSIS SHOWS NW LOW LEVEL FLOW OVER THE REGION AS HIGH
PRESSURE BUILDS OVER THE DAKOTAS. THE RIDGE AXIS WILL QUICKLY TRACK
EAST THIS EVENING...CENTERING OVER THE NORTHLAND AROUND MIDNIGHT.
THE RIDGE WILL EXIT OVER MICHIGAN TUES MORNING...ALLOWING FOR A
RETURN FLOW AND STRONG WAA/THICKNESS RISES TO SPREAD ACROSS MN
AHEAD OF A STRENGTHENING COLD FRONT. LOW PRESSURE WILL TRACK
THROUGH ONTARIO TUESDAY NIGHT...SWEEPING THE COLD FRONT QUICKLY
ACROSS THE DLH CWA THROUGH MID-MORNING WEDNESDAY. ALTHOUGH THERE
IS SUFFICIENT FORCING AND LIFT WITH THE FROPA...THE ACCOMPANYING
MOISTURE IS LIMITED TO A BRIEF WINDOW. QPF AMOUNTS ARE DIFFICULT
WITH RUN-TO-RUN MODEL DIFFERENCES IN TIMING THE BEST FORCING WITH
THE WINDOW OF MOISTURE. ALTHOUGH MODELS IN GOOD AGREEMENT THAT
MOST AREAS EAST OF KINL SHOULD SEE A SHOWER OR TWO...KEPT SCT SHRA
WORDING WITH HIGH CHC POPS DUE TO UNCERTAINTY IN TIMING.

LATEST CROSS SECTIONS AND SOUNDINGS REVEAL A MUCH COOLER AND DRIER
CANADIAN HIGH SINKS INTO THE NORTHLAND WEDNESDAY. THE 12Z NAM IS
SUGGESTING H85 TEMPS INITIATE AROUND 8 C ALONG THE FRONT TUES
NIGHT...FALLING INTO THE NEGATIVE SINGLE DIGITS BY WED AFTERNOON.
DECREASED HIGH TEMPS WED SLIGHTLY TO ACCOUNT FOR THE STRONG CAA
REGIME.

FOCUS TURNS TO THURSDAY AS 12Z MODEL RUNS SHOW THE NORTHLAND BECOMES
SITUATED BETWEEN A STRONG 1040 MB HIGH OVER HUDSON BAY AND A CUT OFF
LOW LIFTING OVER THE CENTRAL PLAINS. THIS SOLUTION WILL KEEP THE
PRECIPITATION TO THE SOUTH OF THE DLH ZONES...WHILE RESULTING IN A
PROLONGED PERIOD OF STRONG NE/E WINDS.

EXTENDED...THURSDAY NIGHT THROUGH MONDAY

THE LATEST GFS AND ECMWF HAVE A LARGE LOW PRESSURE SYSTEM OVER
NORTHEAST KS/SOUTHEAST NE/NORTHWEST MO AND SOUTHEAST KS/NORTHEAST OK
RESPECTIVELY AT 12Z FRI...WITH A DRY NORTHEAST FLOW ACROSS THE
NORTHLAND. THE LOW IS STACKED THURSDAY NIGHT...AND MOVES NORTHEAST
FRIDAY/FRIDAY NIGHT. THE ECMWF DEVELOPS PRECIP OVER THE NORTHLAND
FRIDAY NIGHT...WHERE THE GFS REMAINS DRY THROUGH THIS PERIOD. AS THE
LOW LIFTS INTO MICHIGAN SATURDAY...THE ECMWF COMBINES THE INITIAL
UPPER LOW WITH ONE MOVING IN FROM THE NORTHWEST...WHERE THE GFS HAS
THE UPPER WAVES MORE SEPARATE. THE 12Z ECMWF IS QUITE DIFFERENT FROM
IT'S PREVIOUS RUN...AND LOOKS WETTER FOR THIS WEEKEND...WITH BOTH
RAIN AND SNOW POSSIBLE. AT THIS TIME...WE KEPT THE WEEKEND DRY BUT
IF THIS TREND CONTINUES...WE'LL HAVE TO ADD POPS FOR FRIDAY NIGHT
THROUGH THE WEEKEND.

THE EXTENDED WILL BE FEATURE TEMPERATURES NEAR OR SLIGHTLY COOLER
THAN NORMAL FOR MOST PERIODS.

PREV DISCUSSION... /ISSUED 1238 PM CDT MON APR 11 2011/

AVIATION...18Z TAFS

A RIDGE OF HIGH PRESSURE WILL PASS THROUGH THE NORTHLAND TODAY AND
TONIGHT...PROVIDING VFR CONDITIONS THROUGH THE PERIOD. THERE WAS SOME
CUMULUS THAT HAS DEVELOPED...BUT IT'S AT 3500-5000FT AND SHOULD
MOSTLY BE SCATTERED.

&&

.POINT TEMPS/POPS...
DLH  37  61  40  50 /   0  10  50  40
INL  35  63  34  43 /   0  20  20  10
BRD  35  65  40  51 /   0  10  50  10
HYR  34  64  42  55 /   0  10  20  50
ASX  35  64  43  54 /   0  10  20  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.

&&

SHORT TERM...GSF
Hazardous weather outlook, Apr 11, 7:03 PM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
803 PM CDT MON APR 11 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
803 PM CDT MON APR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

A FLOOD WARNING REMAINS IN EFFECT FOR THE MISSISSIPPI RIVER NEAR
AITKIN AND FORT RIPLEY. FOR FURTHER DETAILS...PLEASE REFER THE
LATEST FLOOD PRODUCTS ISSUED BY THE DULUTH NATIONAL WEATHER
SERVICE OFFICE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A FLOOD WARNING IN EFFECT FOR THE MISSISSIPPI RIVER NEAR
AITKIN AND FORT RIPLEY. FOR FURTHER DETAILS...PLEASE REFER THE
LATEST FLOOD PRODUCTS ISSUED BY THE DULUTH NATIONAL WEATHER
SERVICE OFFICE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LSZ121-140>148-121030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
803 PM CDT MON APR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

GSF

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Apr 11, 5:00 PM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
600 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     TSTM WND DMG     2 E TOGO                47.82N 93.11W
04/10/2011                   ITASCA             MN   PUBLIC

            A FEW TREES BLOWN DOWN STARTING EAST OF TOGO AROUND
            ITASCA-ST LOUIS COUNTY LINE NEAR SOUTH OF HWY 1 AND NEAR
            HWY 22 STRETCHING EAST INTO COOK AREA. DELAYED REPORT.

1227 PM     TSTM WND DMG     6 S LINDEN GROVE        47.78N 92.87W
04/10/2011                   ST. LOUIS          MN   PUBLIC

            LOTS OF TREES DOWN NEAR THE INTERSECTION OF HWY 73 AND
            HWY 22 NORTH OF SIDE LAKE. DELAYED REPORT.

&&

DELAYED REPORTS FROM YESTERDAY SEVERE WEATHER EVENT

LAMERS
Local storm report, Apr 11, 6:04 PM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
704 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     8 NE WINTER             45.90N 90.89W
04/10/2011                   SAWYER             WI   PUBLIC

            A FEW LARGE POPLAR TREES BLOWN DOWN WITH SOME HALF INCH
            DIAMETER HAIL. TIME APPROXIMATED BY RADAR IMAGES AND THE
            PERSON WHO REPORTED THE DAMAGE. DELAYED REPORT.

&&

DELAYED REPORTS FROM YESTERDAY SEVERE WEATHER EVENT

LAMERS
Local storm report, Apr 11, 9:03 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1003 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     5 SW SNOWBANK LAKE      47.94N 91.50W
04/10/2011  M42 MPH          LAKE               MN   MESONET

            FERNBERG RAWS.

&&

DELAYED REPORTS FROM YESTERDAY SEVERE WEATHER EVENT

LAMERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Aitkin

When
April 11, 11:00 PM CST to April 22, 10:00 AM CST
Where
Aitkin County, 1.86 mi NW of Aitkin to 1.57 mi WNW of Aitkin
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
46.550, -93.726

Flood, Crow Wing

When
April 12, 5:00 PM CST to April 15, 1:00 PM CST
Where
Crow Wing County, 1.4 mi NNW of Ft Ripley to 1.39 mi SW of Ft Ripley
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
46.188, -94.383

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302609, 302605.